Illinois, 2007

Winter Storm and Winter Weather in Illinois, February 12 to 13, 2007

February 12 to 13, 2007 · NWS DVN · 13 events in 13 counties and zones

On February 12-13, 2007, low pressure tracked from northwest Arkansas to Kentucky, and produced heavy snow in portions of southeast Iowa and western Illinois, along and south of Interstate 80. Accumulations of 6 to 8 inches were common in this area.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

On February 12-13, 2007, low pressure tracked from northwest Arkansas to Kentucky, and produced heavy snow in portions of southeast Iowa and western Illinois, along and south of Interstate 80. Accumulations of 6 to 8 inches were common in this area. North of the interstate, accumulations were 3 to 6 inches. Strong winds gusting to over 40 mph caused considerable blowing and drifting snow, especially in areas where the heaviest snow fell. Some roads were drifted shut or were impassable.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 12, 9:06 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Feb 12, 9:06 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
906 PM CST MON FEB 12 2007

.UPDATE...
RAISING MIN TEMPS IN SOUTH 1/2 BY A FEW DEGREES BASED ON SURFACE TRENDS.
EXISTING WINTER STORM WARNING AND SNOW AND BLOW SNOW ADVISORY ON TRACK
WITH SNOW STARTING MOST LOCATIONS ABOUT AN HOUR OR SO LATER THAN
CURRENT FORECAST. THIS IS NOT ENOUGH TO CHANGE IN ACTUAL WORDING
OF ZONES.  SNOW AMOUNTS NEAR CURRENT PACKAGE EXCEPT CONCERN SE 5
COUNTIES ROUGHLY SE OF A VYS TO GBG TO IRK LINE SNOW TOTALS MAY
NEED RAISING A FEW INCHES DUE TO EXTENDED DEFORMATION ZONE CAUSED
BY SECOND NW VORT MAX. PASS TO NIGHT SHIFT TO REVIEW AND MAKE ANY
SNOW TOTAL CHANGES.  ..NICHOLS..

&&

.PREV DISCUSSION... /ISSUED 305 PM CST MON FEB 12 2007/

DISCUSSION...
MAIN FCST CONCERN IN THE NEAR TERM IS FOR TONIGHT AND TUESDAYS
WINTER STORM...OF COURSE. MOST OF THE 12Z SHORT RANGE AMERICAN AND
THE NEW EUROPEAN MEDIUM RANGE MODEL RUNS IN DECENT AGREEMENT IN
ADVERTISING MEAN SOUTHERN STREAM UPPER WAVE EJECTING OUT OF THE
SOUTHERN ROCKIES...WITH NORTHERN STREAM VORT COMPLEX OVER WY AND
WESTERN SD TRYING TO PHASE WITH IT OVER THE MS RVR VALLEY LATER
TONIGHT AS THEY BOTH PROPAGATE TO THE ESE. THE MODELS ARE IN GOOD
AGREEMENT OF TAKING THE NORTHERN TX PANHANDLE ONGOING LLVL
CYCLOGENESIS...AND MOVING RESULTANT SFC LOW SOUTH OF THE AR/MO BORDER
TONIGHT AND REACHING NORTHEAST AR BY 12Z TUE...AND WRAPPING THIS WAVE
UP ACRS CENTRAL/EC KY BY 00Z WED. THE MODELS DO VARY SOME IN ELEVATED
CONVERGENT BANDS OF FORCING NORTH OF THIS FEATURE FOR ENHANCED PRECIP
FIELDS...BUT IN GENERAL BEST H9 TO H8 MB CONVERGENT AXIS FOR HEAVIEST
PRECIP AREAS WILL LOOK TO REMAIN SOUTH OF THE DVN CWA FROM EAST
CENTRAL MO ACRS CENTRAL IL AND ACRS CENTRAL IND TONIGHT. BUT LOOKING
AT A PLETHORA OF OTHER SECONDARY FORCING AND CONVERGENT TOOLS FURTHER
TO THE NORTH OF THE MAIN H85 CONVERGENT AXIS FROM THE VARIOUS
MODELS...ENOUGH THERE TO STILL SUPPORT LOCALLY HEAVY SNOWFALL AND
ONGOING HEADLINES IN ALL OF THE DVN CWA...ESPECIALLY TAKING INTO
ACCOUNT 15:1 OR EVEN 20:1 RATIOS. IN GENERAL THE GARCIA METHOD
SUPPORTS WIDESPREAD 5-8 INCH AMOUNTS ACRS THE DVN CWA/S SOUTHEAST
THIRD. MORE ELEVATED CONVERGENT FORCING OFF WARM ADVECTION WING TOOL
AT BOTH THE H875 MB AND H85 MB LEVELS INDICATES AN ENHANCED BAND OF
PRECIP FROM THE WY VORT ACRS THE NORTHWEST THIRD TONIGHT/MAY BE
MARGINAL FULL COLUMN SATURATION THEN AT THAT LOCATION HOWEVER/...AND
OTHER BEST CONVERGENT FORCING OVERNIGHT AGAIN ALONG AND SOUTH OF THE
CWA. THIS FORCING BECOMES WIDESPREAD OVER THE CWA HOWEVER FROM 12Z-
18Z TUE...WITH SOME ENHANCEMENT NOTED ALONG AND NORTH OF THE IL I80
CORRIDOR FROM THE QCA EASTWARD BY MIDDAY. SOME H85 WRAP AROUND
MOISTURE CONVEYOR FROM NORTHERN IND ALSO NOTED MIDDAY AND EARLY
AFTERNOON ACRS NORTHERN AND NORTHWEST IL...AND ALTHOUGH UNDERCUTTING
DRYING NORTHEAST FETCH WILL TRY TO BATTLE THIS PROCESS...STILL EXPECT
ENOUGH SECONDARY DEF ZONE SNOW TUE AFTERNOON TO PUSH SOME NORTHWEST
IL COUNTIES TOWARD WARNING CRITERIA AND THUS HAVE EXPENDED THE
WARNING FOR ALL IL COUNTIES BUT JO DAVIESS AND STEPHENSON. EVEN THOSE
COUNTIES MAY HAVE TO BE FURTHER ACCESSED OVERNIGHT. BESIDES THE
EASTERN I80 CORRIDOR...SOME SIGNALS OF TROWAL ENHANCEMENT BY MIDDAY
TUE OVER CENTRAL IL MAY ALSO SUPPORT AN AREA OF HIGHER SNOWFALL
AMOUNTS OF 6-8 INCHES IN MUCH OF WEST CENTRAL IL INTO EXTREME
SOUTHEAST IA/NORTHEAST MO...AS WELL AS DENDRITIC PROFILES. TIGHTENING
PRESSURE GRADIENT NORTH OF STORM AFTER MIDNIGHT AND MOMENTUM MIX-DOWN
SUPPORTS NORTHEAST WINDS OF 15-30 MPH SUSTAINED BY LATE TONIGHT AND
TUE FOR BS...SIGNIFICANT DRIFTING AND POTENTIAL WHITE-OUT CONDITIONS.
ALL IN ALL...JUST MINOR TWEAKS TO ONGOING HEADLINES FOR WIDESPREAD 5-
8 INCHES IN WARNING AREA/INCLUDING NEWLY ADDED COUNTIES/...AND 3-5 IN
ONGOING SNOW/BS ADVISORY ACRS THE NORTH AND NORTHWEST FCST AREA FROM
6 PM MON TIL 6 PM TUE. START TIME MAY BE A BIT EARLY WITH FULL COLUMN
SATURATION FOR ICE CRYSTALS/SNOW FORMATION NOT OCCURRING IN THE SOUTH
TIL 8-9 PM...AND BY MIDNIGHT FURTHER NORTH...BUT INCOMING LIFT MAY
INDUCE SOME FREEZING DRIZZLE OUT OF LOW SATURATED DECK BEFORE SNOW
STARTS.

ONE FLY IN OINTMENT/CONCERN AGAINST HIGHER PRECIP TOTALS WILL BE
HEAVY CONVECTION OVER SOUTHEAST MO AND SOUTHERN IL ALONG AND SOUTH OF
MAIN H85 MB FRONTAL CONVERGENCE...POSSIBLY ROBBING MOISTURE TO THE
NORTH TONIGHT AND TUE.

QUICK LOOK AT LONGER TERM...WEDNESDAY THROUGH MONDAY...THE NEWLY RUN
SHORT RANGE AND LATEST AVAILABLE MEDIUM RANGE MODELS GENERALLY AGREE
OF REINFORCING COLD DUMP ASSOCIATED WITH 1040+ MB HIGH OF NORTHWEST
TERRITORY ORIGIN...BUILDING DOWN ACRS THE PLAINS AND WESTERN GRT LKS
WED INTO WED NIGHT. COLDEST OF H85 MB TEMP POOL/-20 C OR COLDER/
RIGHT NOW APPEARS WILL EITHER CLIP THE FAR NORTHEAST FCST AREA...OR
MORE LIKELY REMAIN JUST OFF TO THE NORTHEAST ACRS WI LATE WED NIGHT
INTO THU. EVEN SO...WITH FRESH SNOWPACK AND TEENS BELOW ZERO H85 MB
TEMPS STILL ADVECTING DOWN ACRS THE DVN CWA WILL MEAN A SUBZERO NIGHT
AGAIN FOR MOST OF THE FA. PORTIONS OF THE NORTHERN CWA COULD DIP
INTO THE TEENS BELOW ZERO ONCE AGAIN. PROBABLY ENOUGH OF A GRADIENT
THOUGH ON HIGH PRESSURE/S IN-BUILDING GRADIENT TO KEEP SFC WINDS OF
10 KTS OR MORE...WHICH MAY PREVENT A REAL TEMP BOTTOM OUT OF THAT
MAGNITUDE AND WILL JUST TWEAK ONGOING TEMPS FOR NOW. BUT THESE SAME
WINDS OF 10+ KTS WILL PROBABLY CREATE THE NEED FOR A WIND CHILL
ADVISORY LATER WED NIGHT INTO THU MORNING EVEN WITH CURRENTLY
ADVERTISED LOWS.

BOTH THE NEW GFS AND LATEST AVAILABLE ECMWF STILL ADVERTISING A
CLIPPER FOR THE NEXT MAIN SNOW CHC LOCALLY LATE FRI OR FRI NIGHT AND
WILL LEAVE PREVIOUS SHIFTS INTRODUCED CHC POPS FOR THIS POSSIBILITY.
AHEAD OF THIS SYSTEM LOOKS LIKE SOME TEMP REBOUND FOR FRI HIGHS
POSSIBLY UP NEAR FREEZING IN PORTIONS OF THE FA...BUT AGAIN
LINGERING SNOWPACK TO BE A THERMALLY ROBBING PLAYER. AFTER FRI NIGHTS
LIGHT SNOW PRODUCING CLIPPER SYSTEM...BOUT OF LLVL RIDGING FOR A FAIR
WX WEEKEND...AND THEN SOME SIGNALS OF ANOTHER CLIPPER PASSING ALONG
OR NORTH OF THE DVN CWA NEXT MON WITH WAA/ISENTROPIC LIFT INCREASING
SOUTH OF THIS SYSTEM UP ACRS EASTERN IA AND NORTHWEST IL. FOR NOW
WILL KEEP NEXT MONDAY DRY WITH THERMALLY MODERATING TREND.

DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER STORM WARNING IN EFFECT FOR 6 PM TONIGHT UNTIL 6 PM
TUESDAY EVENING ROUGHLY SOUTH OF A LINE FROM MARENGO THROUGH
TIPTON...TO MAQUOKETA. SNOW AND BLOWING SNOW ADVISORY REMAINS
IN EFFECT NORTH OF SAME AXIS 6 PM TONIGHT UNTIL 6 PM TUESDAY.
IL...WINTER STORM WARNING IN EFFECT FROM 6 PM TONIGHT UNTIL 6
PM TUESDAY FOR ALL BUT JO DAVIESS AND STEPHENSON COUNTIES. SNOW AND
BLOWING SNOW ADVISORY REMAINS IN EFFECT FOR JO DAVIESS AND STEPHENSON
COUNTIES FROM 6 PM TONIGHT UNTIL 6 PM TUESDAY.
MO...WINTER STORM WARNING REMAINS IN EFFECT FOR 6 PM THIS EVENING
UNTIL 6 PM TUESDAY.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...SNOW AND BLOWING SNOW ADVISORY UNTIL 6 PM CST TUESDAY FOR BENTON-
     BUCHANAN-DELAWARE-DUBUQUE-JACKSON-JONES-LINN.

     WINTER STORM WARNING UNTIL 6 PM CST TUESDAY FOR CEDAR-CLINTON-
     DES MOINES-HENRY IA-IOWA-JEFFERSON-JOHNSON-KEOKUK-LEE-
     LOUISA-MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

IL...SNOW AND BLOWING SNOW ADVISORY UNTIL 6 PM CST TUESDAY FOR JO
     DAVIESS-STEPHENSON.

     WINTER STORM WARNING UNTIL 6 PM CST TUESDAY FOR BUREAU-CARROLL-
     HANCOCK-HENDERSON-HENRY IL-MCDONOUGH-MERCER-PUTNAM-ROCK
     ISLAND-WARREN-WHITESIDE.

MO...WINTER STORM WARNING UNTIL 6 PM CST TUESDAY FOR CLARK-SCOTLAND.

&&

NICHOLS
Hazardous weather outlook, Feb 12, 5:18 AM CST, 16 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
518 AM CST MON FEB 12 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-131100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
518 AM CST MON FEB 12 2007

...WINTER STORM WARNING FROM 6 PM TONIGHT UNTIL 6 PM TUESDAY SOUTH
OF HIGHWAY 30...
...SNOW AND BLOWING SNOW ADVISORY FROM 6 PM TONIGHT UNTIL 6 PM
TUESDAY NORTH OF HIGHWAY 30...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

PATCHY FREEZING DRIZZLE WILL BE POSSIBLE ACROSS THE AREA TODAY.
THIS MAY CAUSE SLICK CONDITIONS OF SIDEWALKS AND UNTREATED ROADS.

A STRONG WINTER STORM SYSTEM PASSING TO THE SOUTH WILL PRODUCE
WIDESPREAD SNOW AND BLOWING SNOW ACROSS THE ENTIRE AREA TONIGHT INTO
TUESDAY. SNOW ACCUMULATIONS OF 2 TO 5 INCHES WILL COMBINE WITH
NORTHEAST WINDS FROM 20 TO 30 MPH TO PRODUCE CONSIDERABLE BLOWING
AND DRIFTING SNOW WITH NEAR WHITEOUT CONDITIONS AT TIMES. A WINTER
STORM WARNING HAS BEEN ISSUED FOR AREAS SOUTH OF HIGHWAY 30. A SNOW
AND BLOWING SNOW ADVISORY IS IN EFFECT FOR AREAS TO THE NORTH. FOR
MORE INFORMATION SEE THE LATEST WINTER WEATHER ADVISORY AND WARNING
PRODUCT /WSWDVN/.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIDESPREAD SNOW AND BLOWING SNOW WILL BE ON-GOING TUESDAY MORNING
AND CONTINUE INTO THE AFTERNOON. TOTAL ACCUMULATIONS ARE EXPECTED TO
BE IN THE RANGE OF 2 TO 5 INCHES ROUGHLY NORTH OF HIGHWAY 30 AND 5
TO 7 INCHES TO THE SOUTH WITH LOCALLY HIGHER AMOUNTS POSSIBLE.
STRONG NORTHEAST WINDS WILL RESULT IN CONSIDERABLE BLOWING AND
DRIFTING SNOW THROUGH THE AFTERNOON.

WEDNESDAY AND THURSDAY...BITTER COLD TEMPERATURES AND WIND CHILLS
WILL RETURN TO THE AREA WITH HIGHS IN THE SINGLE DIGITS ABOVE ZERO
AND LOWS WELL BELOW ZERO.

FRIDAY INTO SATURDAY...THERE WILL BE THE POTENTIAL FOR MEASURABLE
SNOW ACCUMULATIONS AS A COUPLE FAST MOVING UPPER LEVEL SYSTEMS
IMPACT THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...HOWEVER
SNOWFALL REPORTS WOULD BE APPRECIATED THROUGH TUESDAY.

ERVIN/SHEETS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm, 4 winter weather. Local standard time, as filed.

Winter Storm, Hancock

When
February 12, 10:15 PM CST to February 13, 7:00 PM CST
Where
Hancock forecast zone
Reported by
Trained Spotter
Coordinates
40.404, -91.165 (the zone’s center; the record gives no point)

Six to eight inches of snow fell across the county. A spotter in Augusta estimated 8 inches of snow.

Winter Storm, McDonough

When
February 12, 10:30 PM CST to February 13, 6:20 PM CST
Where
McDonough forecast zone
Reported by
Trained Spotter
Coordinates
40.456, -90.678 (the zone’s center; the record gives no point)

A spotter estimated 8.2 inches of snow 2N Macomb. Drifts were as high as 4 feet. A spotter at Good Hope measured 8.0 inches of snow.

Winter Storm, Henderson

When
February 12, 10:45 PM CST to February 13, 7:30 PM CST
Where
Henderson forecast zone
Reported by
Trained Spotter
Coordinates
40.818, -90.925 (the zone’s center; the record gives no point)

A spotter measured 6 to 8 inches of snow at Oquawka.

Winter Storm, Warren

When
February 12, 11:00 PM CST to February 13, 8:30 PM CST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
40.849, -90.615 (the zone’s center; the record gives no point)

Snowfall of 4 to 7 inches was common across the county.

Winter Storm, Mercer

When
February 12, 11:30 PM CST to February 13, 10:30 PM CST
Where
Mercer forecast zone
Reported by
Trained Spotter
Coordinates
41.205, -90.741 (the zone’s center; the record gives no point)

Winter Storm, Rock Island

When
February 13, 12:05 AM CST to 8:30 PM CST
Where
Rock Island forecast zone
Reported by
Official NWS Observations
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

The official observer for the Quad City International Airport in Moline measured 5.6 inches of snow. Strong winds also caused considerable blowing and drifting.

Winter Storm, Henry

When
February 13, 12:20 AM CST to 8:30 PM CST
Where
Henry forecast zone
Reported by
Trained Spotter
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

A spotter estimated snowfall of 7.8 inches 1N Cambridge.

Winter Storm, Bureau

When
February 13, 12:30 AM CST to 7:30 PM CST
Where
Bureau forecast zone
Reported by
Trained Spotter
Coordinates
41.404, -89.529 (the zone’s center; the record gives no point)

Snowfall of 4 to 6 inches occurred across much of the county, along with considerable blowing and drifting.

Winter Weather, Putnam

When
February 13, 1:00 AM CST to 5:00 PM CST
Where
Putnam forecast zone
Reported by
Trained Spotter
Coordinates
41.205, -89.286 (the zone’s center; the record gives no point)

Winter Weather, Carroll

When
February 13, 1:45 AM CST to 7:30 PM CST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

Winter Weather, Jo Daviess

When
February 13, 2:00 AM CST to 5:15 PM CST
Where
Jo Daviess forecast zone
Reported by
Trained Spotter
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

Winter Storm, Whiteside

When
February 13, 2:15 AM CST to 8:45 PM CST
Where
Whiteside forecast zone
Reported by
Trained Spotter
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

A spotter measured 7.0 inches of snow, with considerable blowing and drifting in town.

Winter Weather, Stephenson

When
February 13, 2:40 AM CST to 5:00 PM CST
Where
Stephenson forecast zone
Reported by
Trained Spotter
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 15091, 15095, 15092, 15100, 15096, 15098, 15093, 15089, 15097, 15090, 15094, 15101, 15099.